Holomorphic solutions to functional differential equations

B. van Brunt, Hong Oh Kim, Gregory Derfel

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


The pantograph equation is perhaps one of the most heavily studied class of functional differential equations owing to its numerous applications in mathematical physics, biology, and problems arising in industry. This equation is characterized by a linear functional argument. Heard (1973) [10] considered a generalization of this equation that included a nonlinear functional argument. His work focussed on the asymptotic behaviour of solutions for a real variable x as x→∞. In this paper, we revisit Heard's equation, but study it in the complex plane. Using results from complex dynamics we show that any nonconstant solution that is holomorphic at the origin must have the unit circle as a natural boundary. We consider solutions that are holomorphic on the Julia set of the nonlinear argument. We show that the solutions are either constant or have a singularity at the origin. There is a special case of Heard's equation that includes only the derivative and the functional term. For this case we construct solutions to the equation and illustrate the general results using classical complex analysis.

Original languageEnglish
Pages (from-to)350-357
Number of pages8
JournalJournal of Mathematical Analysis and Applications
Issue number1
StatePublished - 1 Aug 2010


  • Complex dynamics
  • Complex functional differential equations
  • Pantograph equation

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Holomorphic solutions to functional differential equations'. Together they form a unique fingerprint.

Cite this